Couldn't find what you looking for?

TRY OUR SEARCH!

Hi - I experience monthly menstrual migraines with aura-- and I'm wondering whether ocp would be a good solution. I've done my homework and several ocp's say not to take them -- if you have my symptoms (could lead to stroke).

Anyone have any positive experiences with aura migraines disappearing after starting the pills? My doctor has prescribed me YAZ ... but I'm hesitant to put chemicals in my body before trying all the triptans on the market. This month, I'm testing Zomig. Frova was last month - and while I didn't have a full blown migraine (with the nausea and nasty visual stars, I was very cold and loopy)...

I figure, if I can abort the migraine entirely -- and I'm not sexually active -- it may be better for my situation to just use the migraine medicines.

Thanks for the advice!
Kafricorn

Loading...

Hi Kafricorn, as a rule hormonal migraine can be controlled by using the ocp, which one would depend on your doctor and your reaction to it. The change in level of hormones at the time of your natural period would be controlled by the pill and instead you would bleed during your pill free days, again with the hormone level controlled. The Contra-indications you have mentioned tend to relate to general migraine with non-specific causes, it tends to be said that if there is a recognisable cause then it is better to eradicate that than just treat the symptoms. The triptans are a very effective treatment for a lot of people, however are vasoconstrictors - they constrict the blood vessels, this can cause quite nasty side effects and over time can become less effective so generally it is advised that hey are used only in the most severe cases, also in hormonal migraine they dont tend to work as effectively. A very effective treatment for most migraine if used quickly enough is Aspirin, a lot of doctors tend to forget about the humble aspirin in favour of more expensive treatments, however a dose of 900mg every 4hrs will at the very least clear the nausea and blinding pain if not clear it completely in most cases. I hope this helps and has answered some of your questions, any more dont hesitate to ask.
Reply

Loading...

Casig - thank you so much for you sagacious advice. I haven't tried the 900 mg of asprin -- so I'll definitely look into this cheap alternative. In fact, the past, I've tried Tylenol, Fiorinal, Fioricet -- and I think the added caffeine may have triggered the migraines (and at the very least cause nausea on that day). Something that is always interesting to me, however,...is when I take 2 Excedrin PM on the day I know I will start -- I can avoid the dreaded migraine -- but I always feel so very tired (and it's a bad practice when you start in the morning!). I wonder if the Bennedryl in it helped calm my body down.

Meanwhile, if you can't tell, I"m a bit hesitant to try the pill. I'm hoping you can tell me about the risk of migraines and birth control play in developing strokes. Close family members have had aneurysms ... so I'm not certain if this could also be another worrying factor.

Grits & Cornbread,
Kafricorn
Reply

Loading...

hi kafricorn, glad some of the advice helped, with regard to the other qustions you have asked, the risk of stroke when using the ocp when suffering from aura related migraine is slightly increased so not really advisable, but there are other contraceptive options available should you need them but if this isn't an issue right now then don't worry too much. If you are only suffering from hormonal migraine - not at any other time of the month - then there are options available to you in addition to th usual migraine solutions. One of the main problems is the drop in oestrogen just before your period, it's not so much the reduction of the hormone but the change in level that causes the problem. To avoid this there are oestrogen gels which you can rub into your skin just before and after your period, or patches you can wear. this again will steady off the hormone level in you body without running the risks of the ocp. As you said it is best to avoid taing any over the counter meds that contain caffiene as this can exacerbate the problem, try speaking to your doctor about the possibility of using the gel, hope this helps, let me know how you go on - casig
Reply

Loading...

Hi there....I've had more than my share of experiences with migraines & birth control. Add endrometrosis & POS to the mix and the migraines were still the worst of the three. I had been on Mircette for more then 15 yrs. when my migraines started to get so bad that I would display "stroke" like symptoms. After 3 OGBYN's opinions & 2 neurologists and numerous meds (all that were listed in the other comments), it was determined that the estrogen needed to be controlled at a steady level, so they all recommended Nuvaring. The trick was to keep the Nuvaring in for over 2 months at a time (or longer) and that would eliminate the migraines. Due to severe stomach pain during the 3 month, I chose not to have my cycle for 2 months at a time. I then added acupuncture to the mix and for the 1st time in over 20 years I did not have a migraine when I took the ring out to have a period. It was a lot of trial and error, but hopefully I'm on the right track. Being in my 40's I'm worried about all the hype now surrounding the Nuvaring, but I guess you could feed into the drama with any of the birth control pills out there.
Reply

Loading...